Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 52, NWS North Platte, NE

May 28, 20224 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 28, 2022, 5:33 PM MDT for 4 counties in Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2022, 5:33 PM MDT (23:33 UTC)
Expired
May 28, 2022, 6:15 PM MDT
In force
42 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Arthur County, NE, Cherry County, NE, Grant County, NE, Hooker County, NE

The radar

The North Platte radar (KLNX), 90 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 5:00 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2667 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

789 
WUUS53 KLBF 282333
SVRLBF
NEC005-031-075-091-290015-
/O.NEW.KLBF.SV.W.0052.220528T2333Z-220529T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
533 PM MDT Sat May 28 2022

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Arthur County in west central Nebraska...
  Southwestern Cherry County in north central Nebraska...
  Grant County in west central Nebraska...
  Northwestern Hooker County in west central Nebraska...

* Until 615 PM MDT.

* At 533 PM MDT, a severe thunderstorm was located 9 miles northwest
  of Arthur, moving north at 35 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Hyannis, Whitman, Carr Lake, Duluth, Sand Puddin Lake, Cogill Lake,
  Mother Lake, Jensen Lake, Green Lake, Hire, Whitman Road crossing
  the North Branch of the Middle Loup River, Velma, Pratt Lake,
  Spring Valley Lake and Weir.

This includes the following highways...
 Highway 2 between mile markers 140 and 173.
 Highway 61 between mile markers 126 and 178.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4157 10171 4162 10194 4227 10183 4224 10106
TIME...MOT...LOC 2333Z 197DEG 32KT 4166 10183 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

CDC
1 follow-up statement
641 
WWUS53 KLBF 282353
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
553 PM MDT Sat May 28 2022

NEC005-290002-
/O.CAN.KLBF.SV.W.0052.000000T0000Z-220529T0015Z/
Arthur NE-
553 PM MDT Sat May 28 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ARTHUR COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
north central and west central Nebraska.

LAT...LON 4175 10154 4175 10192 4227 10183 4224 10106
TIME...MOT...LOC 2352Z 197DEG 32KT 4183 10176 

$$

NEC031-075-091-290015-
/O.CON.KLBF.SV.W.0052.000000T0000Z-220529T0015Z/
Cherry NE-Grant NE-Hooker NE-
553 PM MDT Sat May 28 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTHWESTERN CHERRY...GRANT AND NORTHWESTERN HOOKER COUNTIES...

At 552 PM MDT, a severe thunderstorm was located 11 miles south of
Hyannis, or 18 miles north of Arthur, moving north at 35 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Hyannis, Whitman, Carr Lake, Green Lake, Duluth, Hire, Whitman Road
crossing the North Branch of the Middle Loup River, Pratt Lake,
Spring Valley Lake, Cogill Lake, Weir and Mother Lake.

This includes the following highways...
 Highway 2 between mile markers 140 and 173.
 Highway 61 between mile markers 139 and 178.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4175 10154 4175 10192 4227 10183 4224 10106
TIME...MOT...LOC 2352Z 197DEG 32KT 4183 10176 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 5:26 PM MDT, 7 minutes earlier.

Area forecast discussion, May 28, 5:26 PM MDT, 7 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
626 PM CDT Sat May 28 2022

.SHORT TERM...(This evening through Sunday night)
Issued at 354 PM CDT Sat May 28 2022

The main concern in the short term will be thunderstorm
development late this afternoon and evening and then again on
Sunday. There is a dryline across the west that will continue to
push into western Nebraska. This becomes the focus for
thunderstorm development across southwest Nebraska. The
environment across SW Nebraska is a little limited however, as
there is a lot of inhibition. There have been a few thunderstorms
that have tried to develop across the northeast CO border, however
they are struggling to sustain. Confidence is low to medium in
thunderstorm development across southwest Nebraska, with
inhibition and limited moisture. Storms will generally be isolated
in nature this afternoon. Generally don't expect much development
until after 5pm CT as the upper level jet moves into western
Nebraska. Bufkit soundings around that area were showing inverted
V soundings suggesting the main threat would be damaging winds. A
secondary threat of large hail will also be possible with storms
that develop late this afternoon into the early evening. As
convection moves eastward it is expected to form a broken line of
storms with much of the focus across the northern Sandhills into
north central Nebraska. Storms will be mostly elevated in nature,
with again bufkit again showing inverted-v soundings across the
northern Sandhills. The environment is very favorable for damaging
wind gust and this will be the primary hazard with these storms.
There may also be a secondary potential for a hail threat as well
with the elevated storms.

For Sunday, A short wave trof will move into the High Plains. A jet
streak will move into the High Plains as well. Thunderstorm
development is expected Sunday afternoon and evening. Thunderstorms
will initially be isolated but should become more scattered in
nature by evening. Initial storm development will be across
western Nebraska, generally west of HWY 83 then spread eastward.
As storms move eastward they may interact with the LLJ,
intensifying storms. Severe storms are expected to be east of the
forecast area by midnight, however there still may be lingering
storms through the overnight hours.

.LONG TERM...(Monday through Saturday)
Issued at 354 PM CDT Sat May 28 2022

The main concern in the long term will be thunderstorms on
Memorial Day. A few of the models have begun to shift thunderstorm
development westward with the latest runs, moving farther west
into the Sandhills for Monday. A strong jet max will move into the
region Monday afternoon as the upper level trof digs into the
area. As of right now, the greatest threat for severe
thunderstorms remains to the east of the forecast area, but will
need to continue to monitor as a shift to the west with the system
will shift the severe thunderstorm potential as well. Temperatures
will also cool down Tuesday and Wednesday with highs only in the
60s, before warming up the remainder of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 626 PM CDT Sat May 28 2022

Thunderstorms and gusty winds are the primary aviation weather
concerns over the next 24 hours or so. Scattered storms will move
through western and north central Nebraska this evening, possibly
producing very strong erratic wind gusts and hail. That activity
should be east of the forecast area or dissipated by 29/06z. Winds
then transition to northwest behind a cool front. Additional
thunderstorms are expected Sunday afternoon, mainly after 29/22z.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...Snively
Hazardous weather outlook, May 28, 2:16 PM MDT, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
316 PM CDT Sat May 28 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-292030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
316 PM CDT Sat May 28 2022 /216 PM MDT Sat May 28 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Elevated fire conditions are expected along and south of
Interstate 80 until sunset. The concern is gusty winds and
humidity near or below 20 percent.

Isolated to scattered severe thunderstorms are possible this
evening. The area of concern is generally along and north of
Interstate 80 and the hazards are large hail and damaging wind
gusts in excess of 70 mph.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Scattered to numerous severe storms are possible late Sunday
afternoon and evening with the best chance across north central
Nebraska. Very large hail and damaging winds are the main
threats. An isolated tornado is also possible.

Thunderstorms are possible Monday. The risk of organized severe
weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and Sunday.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 28, 4:29 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service North Platte NE
429 PM MDT Sat May 28 2022

NEZ004-094-282245-
Sheridan NE-Western Cherry NE-
429 PM MDT Sat May 28 2022

...A strong thunderstorm will impact portions of northwestern Cherry
and north central Sheridan Counties through 445 PM MDT...

At 428 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Gordon, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hoover Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4284 10221 4292 10240 4300 10235 4300 10205
TIME...MOT...LOC 2228Z 212DEG 26KT 4298 10226

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Gomez
Special weather statement, May 28, 4:38 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service North Platte NE
538 PM CDT Sat May 28 2022

NEZ022-056>059-282330-
Deuel NE-Garden NE-Perkins NE-Lincoln NE-Keith NE-
538 PM CDT Sat May 28 2022

...Strong thunderstorms will impact portions of northeastern Perkins,
Keith, western Lincoln, southeastern Garden and northeastern Deuel
Counties through 630 PM CDT/530 PM MDT/...

At 538 PM CDT/438 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Big Springs to near
Wallace. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ogallala, Big Springs, Sutherland, Hershey, Paxton, Wallace, Brule,
Madrid, Elsie, Keystone, Kingsley Dam, Sarben, Lemoyne, Sutherland
Reservoir State Recreation Area, Roscoe, O'Fallons, Megeath, Eagle
Gulch Campground, Ruthon and Grainton.

This includes the following highways...
 Highway 61 between mile markers 73 and 107.
 Highway 92 between mile markers 120 and 138.
 Highway 97 between mile markers 3 and 5.
 Interstate 80 in Nebraska between mile markers 108 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake McConaughy, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4139 10198 4125 10076 4073 10121 4110 10222
TIME...MOT...LOC 2238Z 218DEG 27KT 4112 10208 4082 10124

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CDC
Special weather statement, May 28, 4:52 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service North Platte NE
552 PM CDT Sat May 28 2022

NEZ035-057>059-282330-
Arthur NE-Perkins NE-Lincoln NE-Keith NE-
552 PM CDT Sat May 28 2022

...Strong thunderstorms will impact portions of southwestern Arthur,
northeastern Perkins, Keith and northwestern Lincoln Counties through
630 PM CDT/530 PM MDT/...

At 551 PM CDT/451 PM MDT/, Doppler radar was tracking strong
thunderstorms producing a landspout along a line extending from 9
miles northwest of Brule to near Wallace. Movement was northeast at
30 mph.

HAZARD...Landspouts and wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Ogallala, Sutherland, Hershey, Paxton, Sarben, Lemoyne, Keystone,
Sutherland Reservoir State Recreation Area, Roscoe, Kingsley Dam,
Eagle Gulch Campground, Coker, O'Fallons, Nevens, Broganville,
McKeag, Otter Creek Campground, Lake View Campground, Big Bald Hill
and Belmar.

This includes the following highways...
 Highway 61 between mile markers 82 and 116.
 Highway 92 between mile markers 122 and 138.
 Interstate 80 in Nebraska between mile markers 120 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake McConaughy, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4153 10193 4122 10078 4083 10111 4116 10205
TIME...MOT...LOC 2251Z 218DEG 27KT 4121 10200 4090 10116

LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CDC
Special weather statement, May 28, 5:06 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service North Platte NE
506 PM MDT Sat May 28 2022

NEZ004-094-282345-
Sheridan NE-Western Cherry NE-
506 PM MDT Sat May 28 2022

...A strong thunderstorm will impact portions of west central Cherry
and southeastern Sheridan Counties through 545 PM MDT...

At 506 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles north of Ellsworth, or 30 miles southeast of Rushville, moving
northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Hill, Billys Lake, Morgan Lake, Wolf Hill and Argo Hill.

This includes Highway 61 between mile markers 187 and 190.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
the Panhandle of and north central Nebraska.

&&

LAT...LON 4220 10211 4228 10232 4264 10219 4241 10167
TIME...MOT...LOC 2306Z 214DEG 19KT 4234 10213

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Gomez
Special weather statement, May 28, 5:22 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
522 PM MDT Sat May 28 2022

NEZ023-035-057-290000-
Grant NE-Arthur NE-Keith NE-
522 PM MDT Sat May 28 2022

...Strong thunderstorms will impact portions of Arthur, southern
Grant and Keith Counties through 600 PM MDT...

At 521 PM MDT, Doppler radar was tracking strong thunderstorms
producing a landspout along a line extending from near Arthur to near
Lemoyne to 9 miles southeast of Big Springs. Movement was northeast
at 30 mph.

HAZARD...Landspouts, wind gusts up to 50 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Ogallala, Arthur, Brule, Keystone, Kingsley Dam, Lemoyne, Roscoe,
Swede Lake, Cogill Lake, Megeath, Green Lake, Bucktail Lake, Three
Mile Lake, Pratt Lake, Eagle Gulch Campground, Haythorn Lake, Lena,
Sand Puddin Lake, Nevens and Broganville.

This includes the following highways...
 Highway 61 between mile markers 80 and 155.
 Highway 92 between mile markers 124 and 178.
 Interstate 80 in Nebraska between mile markers 112 and 142.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
southwestern and west central Nebraska.

&&

LAT...LON 4198 10143 4174 10143 4102 10141 4102 10201
      4122 10198 4197 10196
TIME...MOT...LOC 2321Z 203DEG 32KT 4159 10179 4130 10175 4094 10200

LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:04 PM MDTSpecial Weather StatementLBFKeith41 min
May 27, 6:12 PM MDTSpecial Weather StatementLBFKeya Paha33 min
May 27, 6:16 PM MDTSpecial Weather StatementLBFThomas44 min
May 27, 6:23 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln37 min
May 27, 6:33 PM MDTSpecial Weather StatementLBFPerkins42 min
May 27, 6:40 PM MDTSpecial Weather StatementLBFBrown50 min
May 27, 7:06 PM MDTSpecial Weather StatementLBFPerkins24 min
May 27, 7:27 PM MDTSpecial Weather StatementLBFRock48 min
May 27, 7:30 PM MDTSpecial Weather StatementLBFLincoln, Logan45 min
May 27, 7:32 PM MDTSpecial Weather StatementLBFHayes43 min
May 27, 8:03 PM MDTSpecial Weather StatementLBFHolt42 min
May 27, 8:54 PM MDTSpecial Weather StatementLBFLoup, Rock36 min
May 27, 9:29 PM MDTSpecial Weather StatementLBFHolt31 min
May 28, 4:29 PM MDTSpecial Weather StatementLBFSheridan16 min
May 28, 4:38 PM MDTSpecial Weather StatementLBFKeith52 min
May 28, 4:52 PM MDTSpecial Weather StatementLBFKeith38 min
May 28, 5:06 PM MDTSpecial Weather StatementLBFSheridan39 min
May 28, 5:22 PM MDTSpecial Weather StatementLBFArthur, Grant, Keith38 min
May 28, 5:45 PM MDTSpecial Weather StatementLBFCherry45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.